California, 2014

Flash Flood in California, November 21, 2014

November 21, 2014 · NWS LOX · 1 event in 1 county or zone

An isolated strong thunderstorm produced heavy rain, flash flooding and a mud/debris flow in the city of Glendora near the Colby Fire burn scar. One home and several vehicles were damaged by over four feet of mud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

An isolated strong thunderstorm produced heavy rain, flash flooding and a mud/debris flow in the city of Glendora near the Colby Fire burn scar. One home and several vehicles were damaged by over four feet of mud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Nov 20, 10:36 PM PST, 3 hours 54 minutes earlier.

Area forecast discussion, Nov 20, 10:36 PM PST, 3 hours 54 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1036 PM PST THU NOV 20 2014

UPDATED AVIATION SECTION

.SYNOPSIS...

A COOL AND UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS SOUTHWEST
CALIFORNIA INTO THE WEEKEND AS A SERIES OF WEAK LOW PRESSURE SYSTEMS
MOVE OVER THE REGION. OFFSHORE FLOW BENEATH HIGH PRESSURE ALOFT WILL
BRING A WARMING AND DRYING TREND NEXT WEEK.

&&

.SHORT TERM (TONIGHT-SUN)...A RATHER SHARP UPPER LEVEL TROF WAS
MOVING INTO CENTRAL CA THIS EVENING. A COLD FRONT ASSOCIATED WITH
THE UPPER TROF WAS BRINGING SCATTERED MAINLY LIGHT SHOWERS TO
WESTERN SLO/SBA COUNTIES WITH A FEW HUNDREDTHS OF AN INCH REPORTED
AT A FEW STATIONS THRU EARLY THIS EVENING. THE UPPER TROF WILL PUSH
QUICKLY INLAND AND SE ACROSS CENTRAL AND SRN CA TONIGHT. AT THE SAME
TIME...THE SURFACE COLD FRONT WILL DISSIPATE WHILE MOVING THRU THE
FORECAST AREA. THE CHANCES OF SHOWERS WILL SPREAD INTO L.A./VTU
COUNTIES OVERNIGHT...WITH SHOWERS BECOMING LIKELY ON THE N MTN
SLOPES. RAINFALL AMOUNTS OVERNIGHT WILL BE LIGHT...GENERALLY 0.15
INCH OR LESS. MUCH OF THE COAST AND VLYS OF VTU/L.A. COUNTIES WILL
PROBABLY HAVE TRACE AMOUNTS OF PCPN. THIS WEATHER SYSTEM WILL HAVE
COLD AIR ALOFT (-22 DEG C AT 500 MB) AND GOOD INSTABILITY OVERNIGHT
(LI'S -4 TO -5 ACCORDING TO THE NAM)...WITH THE SLIM POSSIBILITY OF
AN ISOLATED LIGHTNING STRIKE ESPECIALLY IN THE MTNS. HOWEVER...THE
CHANCES OF ANY THUNDERSTORM DEVELOPMENT ARE ONLY ABOUT 10 PERCENT.
FOR NOW...WILL KEEP ANY MENTION OF THUNDER OUT OF THE ZONES FOR
TONIGHT.

THE UPPER TROF WILL CONTINUE TO MOVE OFF THE TO SE THRU FRI...
WITH 500 MB HEIGHTS RECOVERING OVER THE FORECAST AREA. A BROAD
NORTHERLY LOWER LEVEL FLOW WILL DEVELOP OVER THE AREA ON FRI...WHICH
SHOULD DIMINISH CLOUD COVER FOR THE COAST AND VLYS...AND KEEP
CLOUDINESS ALONG THE N MTNS SLOPES AND INTERIOR SLO/SBA COUNTIES. A
FEW MORE SHOWERS WILL ALSO BE POSSIBLE ON THE N SLOPES IN THE
MORNING...MAINLY FOR VTU COUNTY. TEMPS WILL BE ON THE COOL SIDE
AGAIN WITH HIGHS A FEW DEGREES BELOW NORMAL FOR MOST AREAS.

UPPER LEVEL RIDGING IS EXPECTED TO PREVAIL OVER SWRN CA FRI NIGHT
AND SAT. A BROAD NW FLOW ALOFT WITH AN UPPER RIDGE WELL OFF THE CA
COAST CAN BE EXPECTED SAT NIGHT AND SUN. A WEAK UPPER LEVEL
DISTURBANCE IS FORECAST TO MOVE INTO SLO/SBA COUNTIES SAT WITH A
SLIGHT CHANCE TO CHANCE OF SHOWERS...THEN THE SLIGHT CHANCE OF
SHOWERS WILL SPREAD INTO THE N MTN SLOPES FOR SAT NIGHT. THIS WILL
BE ANOTHER WEATHER SYSTEM WITH SCATTERED LIGHT AMOUNTS OF PCPN.
GUSTY NW TO N WINDS ARE EXPECTED FOR THE L.A./VTU MTNS FRI NIGHT AS
WELL AS THE SBA COUNTY MTNS AND S COAST. THESE WINDS WILL CONTINUE
AT TIMES THRU SAT NIGHT...AND SPREAD INTO THE ANTELOPE VLY. WIND
GUSTS TO NEAR ADVISORY LEVELS ARE POSSIBLE. THE FLOW IS EXPECTED TO
TURN MORE NORTHEAST ON SUN WITH GUSTY WINDS BELOW AND THRU THE
FAVORED PASSES AND CANYONS. THERE SHOULD BE MOSTLY CLOUDY SKIES FOR
SLO/SBA COUNTIES AND THE N MTN SLOPES OF VTU COUNTY FRI NIGHT INTO
SAT EVENING...WITH PARTLY CLOUDY SKIES ELSEWHERE. CLEARING SKIES
SHOULD THEN DEVELOP OVER THE FORECAST AREA ON SUN THANKS TO THE
DRYING OFFSHORE FLOW. TEMPS ON SAT WILL REMAIN SLIGHTLY BELOW
NORMAL...THEN TURN MILDER AND CLOSER TO NORMAL MAINLY W OF THE MTNS
ON SUN...WHILE TEMPS CONTINUE SLIGHTLY BELOW NORMAL FOR THE MTNS AND
DESERTS.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (MON-THU)...FAIRLY HIGH CONFIDENCE IN THE MODEL
CONSISTENCY THROUGH WEDNESDAY BUT THEN THE ECM TAKES ITS OWN PATH
WITH A DIGGING TROUGH OVER THE GREAT BASIN LATE IN THE WEEK. OTHER
MODEL SOLUTIONS (GFS/GEM) PUSH A RIDGE TO OUR EAST WITH SOUTHWEST
FLOW ALOFT DEVELOPING BY THURSDAY IN ADVANCE OF A LARGER EASTERN
PACIFIC STORM SYSTEM. FOLLOWING THE PLACEMENT OF THE RIDGE ON THE
GFS WILL EXPECT INCREASING OFFSHORE FLOW AND WARMER/DRIER WEATHER
MONDAY THROUGH WEDNESDAY. SOME MODERATION IN TEMPERATURES AND A
POTENTIAL RETURN TO ONSHORE FLOW WOULD BE PLAUSIBLE BY THURSDAY.
READINGS IN THE UPPER 70S AND 80S WILL BE LIKELY FOR THE COASTS AND
VALLEYS OF VENTURA AND LOS ANGELES COUNTIES TUESDAY AND WEDNESDAY.
&&

.AVIATION...21/0636Z.

AT 0600Z...THE BASE OF THE INVERSION AT KLAX WAS AT 4500 FEET AND
THE TOP OF THE INVERSION WAS LOCATED AT 7600 FEET WITH A TEMPERATURE
OF 10C.

NORTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGH AT
LEAST 08Z...THEN LIFR CONDITIONS WILL LIKELY DEVELOP THROUGH 11Z.
LIFR CONDITIONS SHOULD PERSIST 16Z...THEN IMPROVE TO THE VFR
CATEGORY.

SOUTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGHOUT
THE PERIOD. OCCASIONAL MVFR CONDITIONS IN HEAVIER SHOWERS ARE
EXPECTED THROUGH 15Z.

KLAX AND KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD.
OCCASIONAL MVFR CONDITIONS IN HEAVIER SHOWERS ARE EXPECTED THROUGH
15Z.

&&

.MARINE...20/800 PM PST...

OUTER WATERS...HIGH CONFIDENCE IN MODERATE NW WINDS WITH SCA
CONDITIONS ACROSS THE TWO SOUTHERN OUTER ZONES TONIGHT. THIS
ADVISORY WILL LIKELY BE EXTENDED THRU THE WEEKEND. MODELS SHOW THE
WINDS INCREASING SAT INTO SUN WITH GUSTS NEAR 30 KT NEAR SAN NICOLAS
IS. AND PT CONCEPTION...WITH A CHANCE OF 35 KT GUSTS BY SUN NIGHT.

INNER WATERS...MODERATE TO HIGH CONFIDENCE THAT NW WINDS TO SCA
LEVELS WILL AFFECT THE WESTERN PORTION OF PZZ650 AND 655 THRU LATE
TONIGHT. GUSTS TO 25 KNOTS ARE EXPECTED OVER THESE AREAS ALONG WITH
BUILDING WIND WAVES.

A RELATIVELY LONG PERIOD WEST SWELL WILL DIMINISH AS A SIMILAR
PERIOD NW SWELL MOVES INTO THE WATERS ON FRI. A SOMEWHAT LARGER NW
SWELL AROUND 10 FEET AT 15 SECONDS WILL MOVE INTO THE OUTER WATERS
SAT NIGHT INTO SUN.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...SIRARD/BOLDT
AVIATION...HALL
MARINE...SMITH/SIRARD
SYNOPSIS...BOLDT

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 20, 6:00 AM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU NOV 20 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-211400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU NOV 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

HIGH SURF AND STRONG RIP CURRENTS WILL IMPACT LOS ANGELES AND
VENTURA COUNTY BEACHES.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY. A
POTENTIAL EXISTS FOR STRONG WINDS AND CRITICAL FIRE WEATHER
CONDITIONS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

The radar

The Santa Ana Mts radar (KSOX), 43 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
November 21, 2:30 AM PST to 3:30 AM PST
Where
Los Angeles County, 1.8 mi NNE of Glendora to 1.82 mi NNE of Glendora
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.156, -117.863

An isolated thunderstorm developed over the Colby Fire burn scar. Heavy rain from the thunderstorm produced flash flooding and a mud/debris flow on the 1100 block of Easley Canyon Road in the community of Glendora. One home and several vehicles were damaged by over four feet of mud and debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544626.